Related Experiment Video
Updated: Jun 16, 2026

Author Spotlight: A Pharmacodissection Approach to Uncover Mechanisms in Cardiovascular Disease Risk Populations
Published on: July 21, 2023
Photoinduced skin reactions of cardiovascular drugs-a systematic review
Felix Götzinger1, Jörg Reichrath2, Dominic Millenaar1
1Department of Internal Medicine III, Cardiology, Angiology and Intensive Care Medicine, University Hospital Saarland, Saarland University, Geb. 41, Kirrbergerstraβe 100, 66424 Homburg, Germany.
Abstract:
This systemic review aims to provide a practical overview of the prevalence, clinical manifestation, and management of adverse photoinduced skin reactions caused by frequently used cardiovascular drugs and to assess their potential relevance for skin cancer development. Data search included PubMed, Web of Science, and the Cochrane Library. A systematic review of peer-reviewed studies reporting the photosensitizing and/or skin cancer-inducing properties of common cardiovascular drugs was performed and a guide to clinical management of photoinduced skin eruptions by cardiovascular drugs was provided. Study quality was assessed for major methodological biases. A total of 58 studies were identified (i.e. 23 case reports, 14 observational studies, 10 review articles, 10 experimental studies, and 1 meta-analysis). Most commonly, drug-associated adverse photoinduced cutaneous reactions were caused by phototoxic and photoallergic mechanisms. There is evidence suggesting that amiodarone and dronedarone, thiazide diuretics, thiazide-like diuretics, angiotensin receptor blockers, dihydropyridine-type calcium channel blockers, and certain angiotensin-converting enzyme inhibitors and statins may cause photoinduced adverse cutaneous reactions. Other drugs such as anticoagulants, antiplatelets, aldosterone antagonists, and fibrates have not been linked with photosensitizing reactions or adverse cutaneous reactions. Some drugs, i.e. thiazides and thiazide-like diuretics, were associated with an increased risk of non-melanoma skin cancers (basal cell carcinoma and squamous cell carcinoma). Certain commonly used cardiovascular drugs have been associated with adverse photoinduced cutaneous reactions. If they occur, further diagnosis and treatment might be needed, depending on the severity and progress. Whether photosensitizing drugs increase the risk of skin cancer remains elusive and further randomized controlled trials are required.
More Related Videos
Related Concept Videos
Drug Toxicity: Allergic Reactions
Drug toxicity: Idiosyncratic Reactions
Cardiovascular Drugs: Classification based on Therapeutic Indications
Allergic Drug Reactions
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Chronopharmacokinetics: Circadian Rhythms and Influence on Drug Response
The time of drug administration is an important factor to consider, as it can influence the toxic dose of a drug. For example, a study conducted by Prins et al. in 1997 examined the effects of the timing of...

